Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 5, 2018, 9:38 PM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 6, 2018, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2018, 9:38 PM PDT (04:38 UTC)
- In effect from
- Jul 6, 2018, 12:00 PM PDT
- Expired
- Jul 6, 2018, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2800 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WWUS86 KMFR 060438 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 938 PM PDT Thu Jul 5 2018 ...Gusty Winds and Low RH Friday Afternoon and Evening... .South winds will be moderate to strong and gusty Friday afternoon and evening. RHs will be slightly higher Friday in Modoc County and the Shasta Valley. CAZ281-061645- /O.UPG.KMFR.FW.A.0002.180706T1900Z-180707T0100Z/ /O.NEW.KMFR.FW.W.0004.180706T1900Z-180707T0100Z/ Central Siskiyou County Including Shasta Valley- 938 PM PDT Thu Jul 5 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RH... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from noon to 6 PM PDT Friday. The Fire Weather Watch is no longer in effect. * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: In Northern CA...The Shasta Valley in Fire Weather Zone 281, including Weed, Gazelle, Grenada, and Montague and Hornbrook. * Counties affected:...Central Siskiyou County. * Wind: South 15 to 25 mph with gusts to 40 mph. * Humidity: 10 to 20 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ CAZ285-061645- /O.UPG.KMFR.FW.A.0002.180706T2100Z-180707T0300Z/ /O.NEW.KMFR.FW.W.0004.180706T2100Z-180707T0300Z/ Modoc County Except for the Surprise Valley- 938 PM PDT Thu Jul 5 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RH... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 2 PM to 8 PM PDT Friday. The Fire Weather Watch is no longer in effect. * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern California...Modoc, including the communities of Newell, Willow Creek and Davis Creek. * Wind...South to southwest 15 to 25 mph. Gusts to 30 to 40 mph. * Humidity...15 to 20 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ ORZ624-625-061645- /O.UPG.KMFR.FW.A.0002.180706T2100Z-180707T0300Z/ /O.NEW.KMFR.FW.W.0004.180706T2100Z-180707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 938 PM PDT Thu Jul 5 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR FOR STRONG GUSTY WIND WITH LOW RH... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 2 PM to 8 PM PDT Friday. The Fire Weather Watch is no longer in effect. * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: In South Central OR...Nearly all of Fire Weather Zone 625 and southeast 624. * Counties affected: In South Central OR...Southeast Klamath... Harney...Lake counties including Bly, Bonanza, Lakeview, Paisley and Summer Lake. * Wind: Southwest 20 to 25 mph with gusts up to 40 mph. * Humidity: 10 to 18 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires && $$ Visit us at www.weather.gov/medford
4 follow-up statements
740 WWUS86 KMFR 061008 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 308 AM PDT Fri Jul 6 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES THIS AFTERNOON AND EVENING... ...BREEZY WITH VERY LOW HUMIDITY SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF THE MODOC... .South winds will be moderate to strong and gusty this afternoon and evening in northern California and areas east of the Cascades. Relative humidity will be slightly higher in Modoc County and the Shasta Valley. On Saturday, very low humidity is expected over the Modoc with breezy west to southwest winds. CAZ285-070100- /O.NEW.KMFR.FW.A.0003.180707T2100Z-180708T0300Z/ /O.CON.KMFR.FW.W.0004.180706T2100Z-180707T0300Z/ Modoc County Except for the Surprise Valley- 308 AM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Medford has issued a Fire Weather Watch, which is in effect from Saturday afternoon through Saturday evening. * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: Portions of Fire Weather Zone 285...For today, the Modoc National Forest, including the communities of Newell, Willow Ranch and Davis Creek. For Saturday, most valley locations west of the Warner Mountains, including Alturas, Canby, Likely and Lookout. * Counties affected: In Northern CA...Modoc. * Wind...Today, south to southwest 15 to 25 mph. Gusts 30 to 40 mph. On Saturday, west to southwest 10 to 15 mph. Gusts 20 to 25 mph. * Humidity...Today, 15 to 20 percent. On Saturday, 8 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ281-070100- /O.CON.KMFR.FW.W.0004.180706T1900Z-180707T0100Z/ Central Siskiyou County Including Shasta Valley- 308 AM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: The Shasta Valley in Fire Weather Zone 281, including Hornbrook, Weed, Gazelle, Grenada, and Montague. * Counties affected: In Northern CA...Central Siskiyou County. * Wind: South 15 to 25 mph with gusts to 40 mph. * Humidity: 10 to 20 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ ORZ624-625-070100- /O.CON.KMFR.FW.W.0004.180706T2100Z-180707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 308 AM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: In South Central OR...Nearly all of Fire Weather Zone 625 and Fire Weather Zone 624 southeast of a line from Worden to Summer Lake, including Bly, Bonanza, Lakeview, Paisley and Summer Lake. * Counties affected: In South Central OR...Southeast Klamath... Lake...and Harney. * Wind: Southwest 20 to 25 mph with gusts up to 40 mph. * Humidity: 10 to 18 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires && $$ MAS Visit us at www.weather.gov/medford
922 WWUS86 KMFR 062255 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 355 PM PDT Fri Jul 6 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES THIS AFTERNOON AND EVENING... ...BREEZY WITH VERY LOW HUMIDITY SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF THE MODOC... .South winds will be moderate to strong and gusty this evening in northern California and areas east of the Cascades. Relative humidity will be slightly higher in Modoc County and the Shasta Valley. On Saturday and Sunday, very low humidity is expected over the Modoc with breezy west to southwest winds. CAZ285-071100- /O.CON.KMFR.FW.W.0004.000000T0000Z-180707T0300Z/ /O.CON.KMFR.FW.A.0003.180707T2100Z-180708T0300Z/ Modoc County Except for the Surprise Valley- 355 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: Portions of Fire Weather Zone 285...For today, the Modoc National Forest, including the communities of Newell, Willow Ranch and Davis Creek. For Saturday, most valley locations west of the Warner Mountains, including Alturas, Canby, Likely and Lookout. * Counties affected: In Northern CA...Modoc. * Wind...This evening, south to southwest 15 to 25 mph. Gusts 30 to 40 mph. On Saturday, west to southwest 10 to 15 mph. Gusts 20 to 25 mph. * Humidity...This evening, 15 to 20 percent. On Saturday and Sunday, 8 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ281-070100- /O.CON.KMFR.FW.W.0004.000000T0000Z-180707T0100Z/ Central Siskiyou County Including Shasta Valley- 355 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: In Northern CA...The Shasta valley in Fire Weather Zone 281. * Counties affected: In Northern CA...Siskiyou. * Wind: South 15 to 25 mph with gusts to 40 mph. * Humidity: 10 to 20 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ ORZ624-625-070300- /O.CON.KMFR.FW.W.0004.000000T0000Z-180707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 355 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... * Impacts: The combination of strong wind and low relative humidity will create the potential for significant fire spread of any new or existing fires. * Affected area: In South Central OR...Nearly all of Fire Weather Zone 625 and Fire Weather Zone 624 southeast of a line from Worden to Summer Lake, including Bly, Bonanza, Lakeview, Paisley and Summer Lake. * Counties affected: In South Central OR...Harney...Klamath...Lake. * Wind: Southwest 20 to 25 mph with gusts up to 40 mph. * Humidity: 10 to 18 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires && $$ Visit us at www.weather.gov/Medford
470 WWUS86 KMFR 070111 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 611 PM PDT Fri Jul 6 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES THIS AFTERNOON AND EVENING... ...BREEZY WITH VERY LOW HUMIDITY SATURDAY AFTERNOON AND EVENING FOR PORTIONS OF THE MODOC... .South winds will be moderate to strong and gusty this evening in northern California and areas east of the Cascades. Relative humidity will be slightly higher in Modoc County and the Shasta Valley. On Saturday and Sunday, very low humidity is expected over the Modoc with breezy west to southwest winds. CAZ281-070215- /O.EXP.KMFR.FW.W.0004.000000T0000Z-180707T0100Z/ Central Siskiyou County Including Shasta Valley- 611 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... Winds have decreased below 20 mph this evening, and the trend is for winds to slowly decreasing overnight. Relative humidity will hover around 15 percent this evening then rise to 25 percent by 2200. $$ CAZ285-071315- /O.CON.KMFR.FW.W.0004.000000T0000Z-180707T0300Z/ /O.CON.KMFR.FW.A.0003.180707T2100Z-180708T0300Z/ Modoc County Except for the Surprise Valley- 611 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Portions of Fire Weather Zone 285...For this evening, the Modoc National Forest, including the communities of Newell, Willow Ranch and Davis Creek. For Saturday, most valley locations west of the Warner Mountains, including Alturas, Canby, Likely and Lookout. * Counties affected: In Northern CA...Modoc. * Wind...This evening, south to southwest 15 to 25 mph. Gusts 30 to 40 mph. On Saturday, west to southwest 10 to 15 mph. Gusts 20 to 25 mph. * Humidity...This evening, 15 to 20 percent. On Saturday and Sunday, 8 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-625-070300- /O.CON.KMFR.FW.W.0004.000000T0000Z-180707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 611 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In South Central OR...Nearly all of Fire Weather Zone 625 and Fire Weather Zone 624 southeast of a line from Worden to Summer Lake, including Bly, Bonanza, Lakeview, Paisley and Summer Lake. * Counties affected: In South Central OR...Harney...Klamath...Lake. * Wind: Southwest 15 to 25 mph with gusts up to 35 mph. * Humidity: As low as 15 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires && $$ Visit us at www.weather.gov/Medford
012 WWUS86 KMFR 070251 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 751 PM PDT Fri Jul 6 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES SATURDAY AFTERNOON AND EVENING... .South winds will increase again Saturday afternoon and evening in northern California and areas east of the Cascades. Very low relative humidity is expected over the Modoc with breezy west to southwest winds. CAZ285-071500- /O.EXP.KMFR.FW.W.0004.000000T0000Z-180707T0300Z/ /O.CON.KMFR.FW.A.0003.180707T2100Z-180708T0300Z/ Modoc County Except for the Surprise Valley- 751 PM PDT Fri Jul 6 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RELATIVE HUMIDITY... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...most valleys in Modoc County west of the Warner Mountains, including Alturas, Canby, Likely and Lookout in Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind...On Saturday, west to southwest 10 to 15 mph. Gusts to 25 mph. * Humidity...On Saturday and Sunday, 8 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-625-070400- /O.EXP.KMFR.FW.W.0004.000000T0000Z-180707T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 751 PM PDT Fri Jul 6 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY... Winds have decreased to between 10 and 15 mph and relative humidity has increased to around 30 percent in zone 624 and around 25 percent in zone 625. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 5, 8:52 PM PDT, 46 minutes earlier.
Area forecast discussion, Jul 5, 8:52 PM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
852 PM PDT Thu Jul 5 2018
.UPDATE...LIne of clouds moving through the area is showing some
returns on the radar this evening, but as expected the cloud bases
are too high and none of it has reached the surface so far. With
temperatures decreasing and lapse rates with it the virga band is
already showing lessening returns on the radar. In the Hornbrook
area winds are decreasing on schedule and the current forecast in
that area continues to look on track. Sven
&&
.PREV DISCUSSION... /Issued 312 PM PDT Thu Jul 5 2018/
DISCUSSION...An upper low currently setting up shop off the Oregon
coast will gradually move northeast and weaken by the time it moves
into Vancouver Island Friday evening. A south flow will persist
ahead of the low with moderate to strong flow (at least for this
time of the year) at 700mb winds between 25-35 kts. Daytime heating
will transfer some of those stronger winds to mix down near or at
the surface in the Shasta Valley and portions of the eastside into
this evening. A wind advisory remains in effect for portions of the
Shasta Valley into this evening.
The latest visible image shows cumulus starting to build west of the
Cascades. The reason for this is marginal instability and weak
trigger moving in, but moisture is lacking, therefore were thinking
the most likely scenario will be cumulus build ups. However, given
the fact a rogue thunderstorm popped up just east of Chemult
yesterday afternoon, with conditions that were similar to today,
we'll have to keep a close watch on how things develop later this
afternoon and evening.
The upper low will move northeast and weaken as it moves inland
over Vancouver Island Friday afternoon. There's good agreement
instability will be greatest east and northeast of our forecast
area. The mid levels of the atmosphere moisten up some, but the
lower levels will remain dry. So any precip that came out of the
clouds will evaporate before reaching the ground. Therefore we'll
keep it dry through Friday as well. Gusty winds will still be a
concern, east of the Cascades Friday and they could end stronger
than this afternoon. This along with low relative humidities will
result in critical fire weather concerns. More details on this
will be addressed in the fire weather discussion later this
afternoon.
A dry and stable west so southwest flow sets up this weekend with
temperatures slightly above normal away from the coast. Another
upper trough will swing through Monday. it will remain dry, but with
slight cooling for inland westside locations and east of the
Cascades.
There's still strong evidence that a strong upper ridge will
retrograde west over our area by Wednesday and could persist into
the end of next week. Thus it's a good bet we'll get into triple
digit territory in the Rogue, Scott, Klamath River and Shasta
Valleys, and low to mid 90s east ofthe Cascades. The coast will be
the cool spot, except near Brookings where it could end up warmer
due to an offshore flow and the potential for a Chetco Effect. In
addition we'll have to keep a close watch for increasing monsoonal
moisture later next week, thus increasing chance of thunderstorms.
The GFS shows a stronger signal for this compared to the ECMWF. It's
still a ways out there and details on this could change.
-Petrucelli
FIRE WEATHER...Updated 250 PM PDT Thursday, 5 July 2018...
Southerly winds are gusting in the 25 to 40 mph range early this
afternoon from the Shasta Valley eastward. RHs have begun falling to
below critical levels, as well, in the red flag warning area. Winds
are likely to increase further this through about 6 PM PDT as RHs
continue to fall, so current RFWs look well on track.
Some cumulus build-ups west of the Cascades bear some watching this
early evening between 5 PM and 8 PM PDT. Some of the higher
resolution guidance and the SREF are indicating some potential of
virga, and possibly even a rumble of thunder, in FWZ 617 in the
Steamboat-Toketee Falls area. A look at vertical profiles from the
models indicates that these build-ups won't be able to build-up
enough charge to result in down strikes, but an isolated
thunderstorm is not out of the realm on possibility.
Friday winds are likely to be the same or stronger than today east
of the Shasta Valley. In the Shasta Valley winds early in the day
will be about the same as today to slightly stronger, but then winds
are expected to lighten up as they shift to northwest in the
evening. Model guidance indicates RHs will be a little higher in
those areas, probably 2-7%. However, due to the cumulative effects
of 3 days of dry southerly winds, a fire weather watch has been
issued fro much of FWZs 281, 285, 624, and 625 for the afternoon and
evening. This is likely to be upgraded to a warning this evening
when the current warning expires.
Friday afternoon and evening we expect clouds to increase along and
near the Warner Mountains. While the ECMWF and GFS output
precipitation there, forecast soundings indicate cloud bases near
500MB and less than 100J/KG of CAPE. Therefore, we do not think
there's a threat of lightning with this activity, though virga
appears likely.
Temperatures this weekend through Monday are likely to hover between
normal and 5 degrees above normal before taking a definitive turn
upward Tuesday through Friday. 100s appear likely for Medford Wed-
Fri, and there is some indication that we could see some
thunderstorms in the forecast area beginning about Thursday. BTL
.AVIATION...For the 06/00Z TAFs...VFR conditions will continue
across the area through the evening, though expect cigs to drop to
IFR along the coast tonight. Several fires continue to burn in our
area, including a new fire near Hornbrook that popped up today. This
is spreading quick and producing plenty of smoke, so visibility will
be restricted in the northern Shasta Valley, and to the north.
Strong south winds gusting to around 30 knots will continue over the
next few hours in the Shasta Valley, and east of the Cascades,
including KLMT, then diminish.
MARINE...Updated 200 PM PDT Thursday 05 July 2018...Relatively
light south winds and mostly calm seas are expected through this
evening. Winds and seas will increase slightly tonight and Friday. A
period of gusty south winds and steep seas is expected Friday
morning through Friday afternoon for the waters beyond 15 NM from
shore from Charleston north. The thermal trough pattern will return
this weekend, and winds are expected to become northerly as a
result. Winds will steadily build next week, with small craft
advisory winds and seas likely to develop Monday evening into
Tuesday for areas south of Cape Blanco. Then winds and seas increase
Tuesday evening and Wednesday with gales and very steep seas
possible, especially for areas from Cape Blanco south. Gusty winds
with steep to very steep seas are possible north of Cape Blanco by
mid week. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Friday afternoon through Friday evening
for ORZ624-625.
CA...Fire Weather Watch Friday afternoon for CAZ281.
Wind Advisory until 11 PM PDT this evening for CAZ081.
Fire Weather Watch from Friday afternoon through Friday evening
for CAZ285.
Pacific Coastal Waters...Small Craft Advisory from 5 AM to 5 PM PDT Friday for PZZ370.
SBN/SBN/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:08 AM PDT | Fire Weather Watch | MFR | Modoc | 19 hr |
Nearby
Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.